Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Tucson, AZ

May 18, 2009Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at May 18, 2009, 6:45 PM MST for Pima County, Arizona. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2009, 6:45 PM MST (01:45 UTC)
Expired
May 18, 2009, 7:00 PM MST
In force
15 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6352 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 190145
SVRTWC
AZC019-190200-
/O.NEW.KTWC.SV.W.0001.090519T0145Z-090519T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
645 PM MST MON MAY 18 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 700 PM MST

* AT 644 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF TUCSON...
  AND MOVING SOUTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
  TUCSON AND TUCSON INTERNATIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3224 11109 3225 11084 3210 11081 3204 11098
TIME...MOT...LOC 0146Z 045DEG 13KT 3215 11091

$$

CS
2 follow-up statements
000 
WWUS55 KTWC 190152
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
652 PM MST MON MAY 18 2009

AZC019-190200-
/O.CON.KTWC.SV.W.0001.000000T0000Z-090519T0200Z/
PIMA AZ-
652 PM MST MON MAY 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 650 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TUCSON INTERNATIONAL 
AIRPORT...OR 7 MILES SOUTH OF TUCSON...MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE A DUST STORM OVER THE SOUTH SIDE OF THE 
TUCSON METRO AREA. WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD 
OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER 
BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3224 11109 3225 11084 3210 11081 3204 11098
TIME...MOT...LOC 0150Z 045DEG 13KT 3214 11092

$$

CS
000 
WWUS55 KTWC 190205
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
705 PM MST MON MAY 18 2009

AZC019-190212-
/O.EXP.KTWC.SV.W.0001.000000T0000Z-090519T0200Z/
PIMA AZ-
705 PM MST MON MAY 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS
EXPIRED...

WINDS OF 45 TO 50 MPH WILL STILL BE POSSIBLE AND BLOWING DUST 
REDUCING VISIBILITIES TO AROUND ONE MILE...HOWEVER DAMAGING WINDS 
ARE NO LONGER EXPECTED.

LAT...LON 3224 11109 3225 11084 3210 11081 3204 11098
TIME...MOT...LOC 0152Z 045DEG 13KT 3213 11093

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:45 PM MST, 5 hours earlier.

Area forecast discussion, May 18, 1:45 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST MON MAY 18 2009

.SYNOPSIS...A TROUGH OF LOW PRESSURE OFF THE BAJA COAST WILL
APPROACH SOUTHEAST ARIZONA BY MIDWEEK. MAINLY ISOLATED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TODAY AND TUESDAY...FOLLOWED BY A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY INTO THURSDAY
AS THE TROUGH MOVES ACROSS THE AREA. DRIER CONDITIONS ARE EXPECTED
BY NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL
TODAY...WITH COOLER CONDITIONS ON TAP WEDNESDAY.

&&

.DISCUSSION...A BIT OF A COMPLICATED FORECAST TODAY WITH AN UPPER
LOW SPINNING OFF THE NORTHERN BAJA COAST. MEANWHILE...THE UPPER HIGH
IS SITUATED OVER THE FOUR CORNERS REGION WITH A DEFORMATION ZONE
EXTENDING FROM EXTREME SE ARIZONA INTO CHIHUAHUA MEXICO AND WEST
TEXAS.

THE 12Z KTWC SOUNDING SHOWS A PWAT OF 0.62 INCHES WHICH IS 0.16
INCHES LESS THAN YESTERDAY MORNING. THE UNMODIFIED SOUNDING SHOWS A
LIFTED INDEX OF MINUS 4 AND A CAPE OF AROUND 900 J/KG. MODIFYING THE
SOUNDING FOR EXPECTED CONDITIONS THIS AFTERNOON YIELDS SIMILAR
RESULTS.

WATER VAPOR IMAGERY SHOWS AN IMPULSE IN THE GENERAL VICINITY OF THE
SRN GULF OF CALIFORNIA THAT IS MOVING NORTHWARD. NAM12 IS PICKING UP
ON THIS FEATURE AND HAS IT LIFTING NORTHWARD ACROSS EASTERN PORTIONS
OF ARIZONA THIS AFTERNOON AND EVENING. THEREFORE WE COULD SEE SOME
ENHANCEMENT TO ACTIVITY DUE TO THIS FEATURE. RADAR MOSAIC SHOWS
SHOWERS AND THUNDERSTORMS CURRENTLY ALONG THE MOGOLLON RIM AND INTO
WEST CENTRAL NEW MEXICO WITH ANOTHER BATCH OF ACTIVITY OVER
NORTHEAST SONORA MEXICO WITH THE STORMS MOVING TO THE NORTHWEST OR
NORTH NORTHWEST. STILL SOME UNCERTAINTY WITH REGARD TO WHETHER THE
STORMS IN MEXICO WILL SURVIVE ONCE THEY MOVE NORTHWARD INTO ARIZONA.
AIRMASS IS RATHER DRY TODAY WITH DEWPOINTS RANGING FROM 17 DEGS AT
TUCSON TO 35 DEGS AT DOUGLAS. CURRENT DEWPOINT VALUES RANGE FROM 6
TO 22 DEGS COOLER/DRIER THAN THIS TIME YESTERDAY.

MY FORECAST FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING
CALLS FOR MAINLY SLIGHT CHANCE POPS FOR MOST OF THE FORECAST AREA
WITH LOW END CHANCE POPS OVER THE HIGHER TERRAIN. MAIN AREAS OF
CONCERN WILL LIKELY BE AREAS WEST OF TUCSON. HOWEVER...WILL BASE MY
EVENING FORECAST LARGELY ON THE RADAR TRENDS RIGHT BEFORE THE TIME
OF ISSUANCE.

MODELS STILL ADVERTISING THE UPPER HIGH OVER THE FOUR CORNERS TO
MOVE EAST TOMORROW WITH THE PACIFIC LOW/TROUGH MAKING ITS WAY TOWARD
THE DESERT SOUTHWEST DURING THE MIDDLE TO LATTER PART OF THE WEEK. I
DID MAKE SOME SLIGHT ADJUSTMENTS TO THE POP FORECAST FOR THE
WEDNESDAY THROUGH FRIDAY TIME FRAME...MAINLY TO INCREASE POPS FOR
THURSDAY THROUGH FRIDAY SINCE MODELS NOW SHOW THE SYSTEM SLOWING AND
MOISTURE LINGERING ALONG THE NEW MEXICO BORDER THROUGH AT LEAST
SUNDAY. FOR THE WEEKEND I JUST KEPT ISOLATED POPS MAINLY OVER THE
MOUNTAINS.

HIGH TEMPS WILL BE AROUND 3 TO 5 DEGS ABOVE NORMAL FOR TUESDAY...
THEN 3 TO 5 DEGS BELOW NORMAL FOR WEDNESDAY AND THURSDAY. NEAR
NORMAL HIGHS ARE EXPECTED FOR FRIDAY BEFORE A WARMUP OVER THE
WEEKEND AND EARLY NEXT WEEK WHEN HIGHS WILL BE 2 TO 4 DEGS ABOVE
NORMAL. LOWS WILL BE 8 TO 12 DEGS ABOVE NORMAL FOR TUESDAY AND
WEDNESDAY MORNINGS...THEN 2 TO 4 DEGS ABOVE NORMAL FOR THURSDAY
THROUGH MONDAY.

&&

.FIRE WEATHER...EASTERLY FLOW AROUND A STRONG RIDGE OF HIGH PRESSURE
OVER THE FOUR CORNERS REGION WILL CONTINUE TO IMPORT MOISTURE INTO
SOUTHEAST ARIZONA. THIS INFLUX IN MOISTURE WILL LEAD TO ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS TODAY AND TUESDAY. A WEAK UPPER
LOW OFF THE BAJA PENINSULA WILL MOVE ACROSS THE REGION DURING THE
MIDDLE OF THE WEEK...RESULTING IN AN UPSWING IN THUNDERSTORM CHANCES
WEDNESDAY AND THURSDAY. ANY OF THE THUNDERSTORMS THAT DO DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG...ERRATIC AND GUSTY WINDS. DRIER
AIR IS THEN EXPECTED TO MOVE BACK INTO THE REGION FROM THE
WEST/NORTHWEST NEXT WEEKEND AS HIGH PRESSURE ALOFT BECOMES CENTERED
TO THE WEST OVER THE EASTERN PACIFIC.

&&

.AVIATION...EXPECT ISOLATED-SCATTERED SHRA/TSRA AFTER 18Z TODAY AND
CONTINUING INTO THE EVENING HOURS TONIGHT BEFORE DISSIPATING. CLOUD
DECKS WILL GENERALLY BE BETWEEN 9-11K FT AGL...ALTHOUGH BASES MAY
LOWER BRIEFLY TO AROUND 5K FT AGL VICINITY TSRA. SURFACE WINDS WILL
GENERALLY BE ELY/SELY AT 10-15 KTS TODAY WITH OCCASIONAL GUSTS TO
AROUND 25 KTS. HOWEVER...SURFACE WINDS WILL BE VARIABLE IN DIRECTION
VICINITY TSRA WITH GUSTS OF BETWEEN 35-45 KTS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 18, 5:24 AM MST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
524 AM MST MON MAY 18 2009

AZZ019-029>035-181400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
524 AM MST MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...ISOLATED
THUNDERSTORMS CAN BE EXPECTED TODAY ACROSS SOUTHEAST ARIZONA BUT
THE RISK OF SEVERE DOWN BURST WINDS WAS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ENOUGH MOISTURE
WILL REMAIN IN PLACE FOR A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THURSDAY. EACH DAY COULD BRING A THREAT OF STRONG AND GUSTY
WINDS WITH THUNDERSTORMS. AT THIS TIME... WEDNESDAY LOOKED TO BE
THE DAY FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.